First Aid Training - Drug poisoning

Introduction

Poisoning can result from an overdose of either prescribed drugs or drugs that are bought over the counter. It can also be caused by drug abuse or drug interaction.

The effects vary depending on the type of drug and how it is taken (see table below). When you call the emergency services, give as much information as possible. While waiting for help to arrive, look for containers that might help you to identify the drug.

Recognition features

Category Drug Effects of poisioning
Painkillers Asprin
(swallowed)
  • Upper abdominal pain.
  • Nausea & vomiting.
  • Ringing in the ears.
  • "Sighing" when breathing.
  • Confusion and delirium.
  • Dizziness.
Paracetamol
(swallowed)
  • Little effect at first, but abdominal pain, nausea and vomiting may develop.
  • Irreversible liver damage may occur within 3 days (malnourishment and alcohol increase the risk).
Nervous system depressants and tranquillisers Barbiturates and benzodiazepines (swallowed)
  • Lethargy and sleepiness, leading to unconsciousness.
  • Shallow breathing.
  • Weak, irregular, or abnormally slow or fast pulse.
Stimulants and hallucinogens Amphetamines (including Ectasy) and LSD (swallowed); cocaine (inhaled)
  • Excitable, hyperactive behaviour, wildness and frenzy.
  • Sweating.
  • Tremor of the hands.
  • Hallucinations.
Narcotics Morphine, heroin (commonly injected)
  • Small pupils.
  • Sluggishness and confusion, possibly leading to unconsciousness.
  • Slow, shallow breathing which may stop altogether.
  • Needle marks, which may be infected.
Solvents

Glue, lighter fuel
(inhaled)

  • Nausea and vomiting.
  • Headaches.
  • Hallucinations.
  • Possibly, unconsciousness.
  • Rarely, cardiac arrest.

Treatment

Your aims:

  • To maintain breathing and circulation.
  • To arrange removal to hospital.

If the casualty is conscious:

  • Help them into a comfortable position.
  • Ask them what they have taken.
  • Reassure them while you talk to them.
  • Dial 999 for an ambulance.
  • Monitor and record vital signs - level of response, pulse and breathing - until medical help arrives.
  • Look for evidence that might help to identify the drug, such as empty containers. Give these samples and containers to the paramedic or ambulance crew.

If the casualty becomes unconscious:

  • Open the airway and check breathing.
  • Be prepared to give chest compressions and rescue breaths if necessary.
  • Place them into the recovary position if the casualty is unconscious but breathing normally.
  • Dial 999 for an ambulance.

DO NOT induce vomiting.

UK First Aid at Work Training Courses